Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 64, NWS Topeka, KS

May 27, 2012Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 27, 2012, 4:43 PM CDT for Republic County, Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2012, 4:43 PM CDT (21:43 UTC)
Expired
May 27, 2012, 5:20 PM CDT
In force
37 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Republic County, KS

The radar

The Grand Island radar (KUEX), 80 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 4:47 PM CDTTSTM WND DMG3 Nw Scandia, KSSECTION OF ROOF FROM HAY BARN BLOWN OFF AND A CENTER PIVOT FLIPPED. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 3:51 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1034 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

417 
WUUS53 KTOP 272143
SVRTOP
KSC157-272230-
/O.NEW.KTOP.SV.W.0064.120527T2143Z-120527T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
443 PM CDT SUN MAY 27 2012

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 530 PM CDT

* AT 441 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SCANDIA...
  AND MOVING NORTH AT 40 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  SCANDIA AND REPUBLIC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4000 9753 3965 9774 3965 9784 3968 9794
      4000 9794
TIME...MOT...LOC 2143Z 198DEG 35KT 3977 9782

HAIL...1.00IN
WIND...60 MPH

$$

OMITT
3 follow-up statements
469 
WWUS53 KTOP 272151
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
451 PM CDT SUN MAY 27 2012

KSC157-272230-
/O.CON.KTOP.SV.W.0064.000000T0000Z-120527T2230Z/
REPUBLIC KS-
451 PM CDT SUN MAY 27 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
REPUBLIC COUNTY UNTIL 530 PM CDT...

AT 446 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SCANDIA...AND
MOVING NORTH AT 40 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
REPUBLIC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3973 9770 3974 9793 4000 9794 4000 9753
TIME...MOT...LOC 2152Z 198DEG 35KT 3985 9778

HAIL...1.00IN
WIND...60 MPH

$$
778 
WWUS53 KTOP 272207
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
507 PM CDT SUN MAY 27 2012

KSC157-272230-
/O.CON.KTOP.SV.W.0064.000000T0000Z-120527T2230Z/
REPUBLIC KS-
507 PM CDT SUN MAY 27 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
REPUBLIC COUNTY UNTIL 530 PM CDT...

AT 505 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BYRON...AND
MOVING NORTH AT 40 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHERN REPUBLIC COUNTY.

LAT...LON 3986 9762 3988 9789 4000 9787 4000 9753
TIME...MOT...LOC 2207Z 198DEG 35KT 3999 9769

HAIL...1.00IN
WIND...60 MPH

$$

OMITT
367 
WWUS53 KTOP 272220
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
520 PM CDT SUN MAY 27 2012

KSC157-272229-
/O.CAN.KTOP.SV.W.0064.000000T0000Z-120527T2230Z/
REPUBLIC KS-
520 PM CDT SUN MAY 27 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL REPUBLIC COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT.

LAT...LON 3986 9762 3988 9789 4000 9787 4000 9753
TIME...MOT...LOC 2219Z 198DEG 35KT 4010 9764

$$

OMITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:58 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 27, 2:58 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
258 PM CDT SUN MAY 27 2012

.DISCUSSION...

TONIGHT...LITTLE CHANGE IN FORECAST THINKING AS LARGE UPPER TROUGH
LIFTS INTO THE NORTHERN/CENTRAL PLAINS. HIGH RESOLUTION CONVECTIVE
RESOLVING MEMBERS SHOW HIGH CONFIDENCE IN STORM INITIATION ALONG A
DRYLINE/COLD FRONT BETWEEN 21-22Z IN WEST CENTRAL KANSAS...WELL WEST
OF THE CWA. THUNDERSTORMS WILL RAPIDLY MATURE AND MAKE SLOW PROGRESS
EASTWARD DURING THE REMAINDER OF THE AFTERNOON/EARLY EVENING HOURS.
A FEW OF THESE STORMS MAY ENTER PORTIONS OF NORTH CENTRAL KANSAS
BETWEEN 01-04Z. THESE STORMS MAY BE SEVERE...WITH LARGE HAIL AND
DAMAGING OUTFLOW WINDS THE PRIMARY SEVERE WEATHER HAZARD. WITH
RELATIVELY LARGE T-TD SPREADS DURING THE EVENING FOLLOWED BY
NOCTURNAL BOUNDARY LAYER COOLING SHOULD MITIGATE TORNADO POTENTIAL IN
MOST ACTIVITY. LARGE HAIL WILL BE MOST LIKELY WITH ANY SUSTAINED
ISOLATED/SEMI-ISO CONVECTION DURING THE EVENING HOURS. AS STORMS
EVOLVE...STRONG WIND GUSTS MAY OCCUR AS COLD POOLS BEGIN TO DOMINATE
THE STORM-SCALE PROCESS. AS THE UPPER ASCENT MOVES RAPIDLY NORTHWARD
TONIGHT...THUNDERSTORMS WILL GRADUALLY BECOME LESS NUMEROUS ALONG
THE SOUTHERN END OF CONVECTION. THEREFORE CONSIDERABLE UNCERTAINTY
EXISTS WITH REGARDS TO COVERAGE OF CONVECTION OVERNIGHT IN THE
REMAINDER OF THE CWA. MOST OPERATIONAL GUIDANCE SHOWS LITTLE TO NO
THUNDERSTORMS OVER THE CWA OVERNIGHT. WILL ACCOUNT FOR A FEW
THUNDERSTORMS DUE TO SOME DEGREE OF LOCALIZED ASCENT FROM COLD POOL
GENERATION AND THE ACTUAL FRONTAL BOUNDARY MOVING THROUGH A MODEST
INSTABILITY FIELD...BUT WOULD NOT BE SURPRISED TO SEE MUCH OF
NORTHEAST AND EAST CENTRAL KANSAS REMAINING DRY. LIKEWISE...SEVERE
WEATHER IS MUCH MORE UNCERTAIN IN AREAS OUTSIDE OF NORTH CENTRAL
KANSAS...ESPECIALLY WITH THE LATER ARRIVAL OF THE AFOREMENTIONED
FOCI.

MONDAY...A FEW ELEVATED EARLY MORNING STORMS MAY DEVELOP IN CLOSE
PROXIMITY TO THE FRONTAL BOUNDARY OR OUTFLOW AND QUICKLY EXIT THE
CWA BY MID MORNING. THE FRONT IS EXPECTED TO CLEAR THE CWA DURING
THE AFTERNOON HOURS...ENDING ANY POTENTIAL FOR PRECIPITATION. EVEN
THOUGH MUCH OF THE CWA WILL BE LOCATED NEAR OR BEHIND THE BOUNDARY
DURING THE AFTERNOON...TEMPERATURES WILL STILL LIKELY BE ON THE WARM
SIDE AS ONLY WEAK CAA ARRIVES LATE. EXPECT HIGHS ON MONDAY TO REACH
THE MIDDLE TO UPPER 80S. BLAIR

A BREAK FROM THE HEAT NEXT WEEK AS COOLER CANADIAN AIR CONTINUES
TO FILTER INTO THE CENTRAL PLAINS TUESDAY AND WEDNESDAY. AN
OUTSIDE CHANCE FOR A SHOWER OR THUNDERSTORM WEDNESDAY MORNING AS
WAA RETURNS OVER THE FRONT INTO KANSAS. CHANCE FOR DAYTIME
PRECIPITATION WEDNESDAY COMES FROM SHORTWAVE MOVING OUT OF THE
NORTHERN ROCKIES WHICH HAS ABOUT 12 HOURS OF TIMING DIFFERENCE
BETWEEN THE GFS AND NAM WITH NAM THE SLOWER LESS AMPLIFIED OF THE
TWO. HIGHS IN THE LOWER 80S MONDAY COOL TO THE UPPER 70S
WEDNESDAY. A REINFORCING SHOT OF COOL AIR BEHIND THE DEPARTING
SHORTWAVE COULD LEAVE HIGHS IN THE 60S FOR THURSDAY TO NEAR 70 ON
FRIDAY. SOUTHERLY SURFACE FLOW AND WEAK UPPER RIDGING ACROSS THE
NORTHERN PLAINS RETURN FOR SATURDAY AND SUNDAY AND SHOULD BRING
TEMPERATURES BACK INTO THE 80S. KEPT RAIN CHANCES FOR THE PASSING
WAVE ON THURSDAY THEN A SLIGHT CHANCE FOR SATURDAY WITH WAA
RETURNING AHEAD OF WARMER TEMPS.  67

&&

.AVIATION...

VFR CONDITIONS CONTINUE THROUGH FORECAST PERIOD. STRONG SOUTHERLY
WINDS NEAR AND ABOVE 20KTS SUSTAINED WANE TO AROUND 10KTS AS A FRONTAL
PASSAGE VEERS TO THE SOUTHWEST BY 14Z AT KTOP/KFOE AND 09Z AT
KMHK. LATEST HIGH RESOLUTION MODELS SHOW GREATER CONFIDENCE IN
TSRA TRACKING NORTHEAST OVER CENTRAL KS DURING THE LATE AFTERNOON
PERIOD. IT IS STILL POSSIBLE A THUNDERSTORM MAY NEAR KMHK AFT 07Z
WITH LESSER CONFIDENCE FOR COVERAGE OF SH OR TSRA TO MAKE IT TO
KTOP/KFOE. A STRONG LOW LEVEL JET AROUND 60 KTS WILL MIX DOWN
AFTER 07Z WITH SFC WINDS VEERING TO SOUTHWEST MAY CREATE LLWS
AFTER 07Z.

BOWEN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 27, 3:28 PM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
328 PM CDT SUN MAY 27 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-282030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
328 PM CDT SUN MAY 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP WEST OF THE AREA
LATER THIS AFTERNOON AND GRADUALLY MOVE INTO PORTIONS OF NORTH
CENTRAL KANSAS BY EARLY EVENING. THE POTENTIAL EXISTS FOR A FEW
OF THESE STORMS TO PRODUCE LARGE HAIL OF GOLFBALL SIZE OR LARGER
AND DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED
OUT. THUNDERSTORMS WILL MOVE EASTWARD ACROSS THE REMAINDER OF THE
AREA DURING THE OVERNIGHT HOURS...BUT ARE EXPECTED TO GRADUALLY
WEAKEN IN STRENGTH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FEW THUNDERSTORMS ARE POSSIBLE MONDAY MORNING ALONG AND SOUTH
OF THE TURNPIKE...ALTHOUGH SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME. MORE THUNDERSTORMS ARE POSSIBLE AGAIN FOR MOST OF THE AREA
FROM WEDNESDAY MORNING THROUGH THURSDAY NIGHT...WITH ANOTHER
CHANCE FOR STORMS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT FOR LOCATIONS
MAINLY NORTH AND WEST OF CLAY CENTER.

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.